Like any medication, it is possible to take too much (i.e. overdose) on Flexeril (cyclobenzaprine). Taking over your prescribed dose, or over the FDA approved maximum daily dose of 30mg per day would be considered an overdose. First and foremost, if an overdose has occurred or is suspected, you should contact 911, go to your local hospital, or at the very least, contact the Poison Control Center at 1-800-222-1222.


Signs And Symptoms Of A Flexeril Overdose

According to the prescribing information for Flexeril, death from an overdose is rare, but management is complex and should be undergone under the care of medical professionals at a hospital. From the prescribing information:

Although rare, deaths may occur from overdosage with FLEXERIL. Multiple drug ingestion (including alcohol) is common in deliberate cyclobenzaprine overdose. As management of overdose is complex and changing, it is recommended that the physician contact a poison control center for current information on treatment. Signs and symptoms of toxicity may develop rapidly after cyclobenzaprine overdose; therefore, hospital monitoring is required as soon as possible.

The prescribing information goes on to say that the lethal dose is 338 and 425 mg/kg in mice and rats, respectively. This would amount to over 18,000 mg of Flexeril for a human weighing 120 pounds. However, as cases of an overdose often occur with the administration of multiple drugs, far less doses of Flexeril can certainly be just as dangerous.


Signs and symptoms of a Flexeril overdose include:

  • Drowsiness
  • Tachycardia (fast heart rate)
  • Tremor
  • Agitation
  • Coma
  • Ataxia
  • Hypertension (high blood pressure)
  • Slurred speech
  • Confusion
  • Dizziness
  • Nausea
  • Vomiting
  • Hallucinations
  • Cardiac arrest (rare)
  • Chest pain (rare)
  • Cardiac dysrhythmias (rare)
  • Severe hypotension (rare)
  • Seizures (rare)
  • Neuroleptic malignant syndrome (rare)


Treatment Of Flexeril Overdose

As stated above, it is extremely important to call 911 or at the very least, the Poison Control Center if you suspect an overdose. In terms of treatment and management, there are several methods utilized in a hospital setting which include:

  • Initiating cardiac monitoring, looking for signs of respiratory depression, hypotension, cardiac dysrhythmias and/or conduction blocks.
  • Receiving gastrointestinal decontamination.
  • Intubation may be advised in cases of severe CNS depression.


Although cases of death with an overdose of Flexeril are rare, supportive treatment is important, especially if Flexeril was mixed with other drugs or alcohol.


Summary

  • It is possible to overdose on Flexeril. The FDA approved maximum daily dose is 30 mg per day.
  • Symptoms of a Flexeril overdose include cardiovascular side effects, drowsiness, confusion and slurred speech. Death is rare but the risk is increased if mixing Flexeril with other drugs.
  • Cases of overdose should be treated at a hospital, with supportive measures including cardiac monitoring and gastrointestinal decontamination.